Minnesota, 2025

Hail and Lightning Strike in Minnesota, September 8, 2025

September 8, 2025 · NWS DLH · 2 events in 2 counties and zones

Thunderstorms developed north of the Iron Range into the Minnesota Arrowhead during the afternoon of the 8th. Aside from some small hail and a lightning strike damaging some fiber optic lines, the storms remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed north of the Iron Range into the Minnesota Arrowhead during the afternoon of the 8th. Aside from some small hail and a lightning strike damaging some fiber optic lines, the storms remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 8, 12:09 PM CST, 2 hours 20 minutes earlier. Its key messages:

  • Patchy frost early this morning.
  • Showers and thunderstorms return this afternoon into Tuesday. There is a small chance (~20%) for a few of the storms to become strong Monday afternoon and evening. Large hail and gusty winds are the main threats although a tornado cannot be ruled out.
  • Rainfall this afternoon through Tuesday morning may be locally heavy and lead to localized flash flooding.
  • High pressure brings quieter weather for the middle of the week.
  • Precipitation chances return Friday through the weekend.
Area forecast discussion, Sep 8, 12:09 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
109 PM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Patchy frost early this morning.

- Showers and thunderstorms return this afternoon into Tuesday.
  There is a small chance (~20%) for a few of the storms to
  become strong Monday afternoon and evening. Large hail and
  gusty winds are the main threats although a tornado cannot be
  ruled out.

- Rainfall this afternoon through Tuesday morning may be locally
  heavy and lead to localized flash flooding.

- High pressure brings quieter weather for the middle of the
  week.

- Precipitation chances return Friday through the weekend.

&&

.DISCUSSION...
Issued at 350 AM CDT Mon Sep 8 2025

Today through Tuesday...

A southwesterly nocturnal low-level jet developed over eastern
South Dakota and southwest Minnesota early this morning. The
strengthening winds aloft led to an increase in isentropic
ascent over a warm frontal zone over southern and portions of
central Minnesota. GOES-East infrared and night microphysics RGB
products featured a growing stratus field in response to the
ascent. Meanwhile northwest flow continued aloft over the region
and carried a layer of high altitude stratus over portions of
northeast Minnesota. As of 3 AM temperatures across the
Northland ranged from middle 30s to low 40s with several pockets
of low 30s. A surface high pressure axis was located over west-
central Wisconsin into central Minnesota. The area included in
the Frost Advisory was mainly on track and was dependent on
winds becoming calm. The cloud cover over northeast Minnesota
should keep temperatures a bit warmer than elsewhere.

Cyclogenesis over the western High Plains associated with an
eastward propagating shortwave trough will continue this morning
tightening the frontal zone from western North Dakota into
southern Minnesota. The warm front will propagate northeastward
today and is expected to stretch from near Fargo, ND to Moose
Lake, MN to near Rhinelander, WI by 21Z today and advance
farther north into a Grand Forks, ND to Silver Bay, MN line by
09.03Z. Isentropic ascent over the frontal zone is forecast to
continue and scattered showers may develop over central and
portions of northeast Minnesota by late morning/early afternoon
today.

Tall skinny CAPE profiles in the warm sector will provide
500-1500 J/kg with effective shear of 20-30 knots. Hodographs
are cyclonically curved below 3 km and should provide ample
updraft enhancement of any storms which can develop in the warm
sector. Model soundings do reveal a capping inversion which may
erode by 00Z tonight. The main question then becomes whether we
see widespread convection or more intense scattered to isolated
storms. The low-level jet will strengthen again this afternoon
and evening over the warm sector nosing into the Arrowhead by
early evening. The ascent and added convergence from the
strengthening jet should support elevated storms, which may be
the dominant mode if the capping inversion remains in place.

The effective shear and hodograph parameters suggest a
potential for storm-scale organization. Supercells are not out
of the question, which would support a risk of damaging wind
gusts to 60 mph, large hail to quarter-size (with a few stones
possibly as large as ping pong balls), and a small risk of a
tornado. If convection is more widespread, the modest potential
instability will likely result in strong, but not severe storms.
The greatest risk is found from the Brainerd Lakes into the
I-35 corridor this afternoon stretching farther north into the
Iron Range by early evening.

In addition to the severe weather risk, there is a potential
for locally heavy rainfall. Isentropic ascent will persist north
of the warm front which will lead to a broad area of light to
moderate rainfall. Moisture flux into the frontal zone will
support efficient rain production and embedded thunderstorms.
Thus there is a potential for localized flash flooding tonight
from central Minnesota into the I-35 corridor and northwest
Wisconsin as far north as the Arrowhead. The initial risk area
will be near and north of the warm front and will spread east
into northwest Wisconsin tonight.

The warm front will stall overnight and then gradually
propagate southward early Tuesday morning as a cold front.
Isentropic ascent will persist over east-central Minnesota,
northwest Wisconsin, and the Arrowhead through Tuesday, shifting
eastward gradually with time. Look for widespread light rain
and embedded thunderstorms to continue and gradually end from
west to east with time. Localized heavy rainfall will remain
possible over northwest Wisconsin along with the risk of
localized flash flooding.

Tuesday night through Thursday night...

An upper-level ridge will build over the northern Plains for
midweek through Thursday. Temperatures will be near normal
during the period with relatively quiet weather forecast.

Friday through next weekend...

A cutoff low is forecast to propagate southeastward over
northern Ontario and northern Quebec to end the work week. A
shortwave trough will extend to the southwest of that feature
and will support precipitation chances Friday and Saturday. A
few storms are possible during that time. Temperatures may trend
slightly cooler, but remain near normal for Sunday in the wake
of a modest cold front.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 109 PM CDT Mon Sep 8 2025

Cloud cover will increase this afternoon as a warm front lifts
into the region. Ceilings will lower to MVFR tonight with some
IFR ceilings possible at DLH, INL, HIB, and BRD. Showers and
thunderstorms are expected to develop later this afternoon and
especially tonight. This activity will remain south of the warm
front and should not affect INL. Confidence on the timing and
location of this activity remains lower. Fog is also expected to
develop in the hours around daybreak. There is the potential for
IFR or lower visibilities, especially at HIB and INL. Winds
have been slow to increase and have lowered most terminals with
this update. LLWS is still on track to affect DLH, HIB, and HYR
later this afternoon and into tonight.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 350 AM CDT Mon Sep 8 2025

Southerly winds will veer southwesterly later this morning and
strengthen through the day. By tonight gusts of 20 to 25 knots
are forecast along the South Shore which will create hazardous
conditions for small craft from Bayfield to Saxon Harbor and
over the eastern portion of the Outer Apostle Islands. A Small
Craft Advisory is in effect for those areas from 10 PM tonight
until 10 AM Tuesday.

Showers and thunderstorms are forecast late this afternoon
through Tuesday. Southwest winds will persist and gusts will
decrease to 10 to 20 knots. Winds will weaken Tuesday night and
should back northerly by Wednesday morning.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory from 10 PM this evening to 10 AM CDT
     Tuesday for LSZ121-148-150.

&&

DISCUSSION...Huyck
AVIATION...BJH
MARINE...Huyck
Hazardous weather outlook, Sep 8, 2:10 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
310 PM CDT Mon Sep 8 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-092015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
310 PM CDT Mon Sep 8 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected this afternoon into Tuesday. A few of
these storms could become strong to severe this afternoon and
evening. The strongest storms may produce quarter size hail and
wind gusts to 60 mph. Heavy rainfall will give a small chance for
flash flooding this evening into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered non-severe thunderstorms continue on Tuesday morning.

There is a chance for thunderstorms Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-092015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
310 PM CDT Mon Sep 8 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Southerly winds with gusts of 20 to 25 knots are forecast from
Bayfield to Saxon Harbor and in the eastern portion of the Outer
Apostle islands late this evening and tonight. A Small Craft
Advisory is in effect. Scattered thunderstorms are possible this
afternoon into tonight. A few of these storms could be strong.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Southwest wind gusts of 20 to 25 knots persist into Tuesday
morning from Bayfield to Saxon Harbor and in the eastern portion
of the Outer Apostle Islands. A Small Craft Advisory is in effect.

Scattered non-severe thunderstorms persist over portions of
western Lake Superior into daytime Tuesday.

There is a chance for thunderstorms over western Lake Superior
Friday night into early Saturday.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 126 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, St. Louis

When
September 8, 2:29 PM CST to 2:30 PM CST
Where
St. Louis County, 3.31 mi ENE of Haley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.930, -92.660

Lightning, Cook

When
September 8, 4:38 PM CST
Where
Cook County, 24.49 mi NNW of Marais
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
48.073, -90.568

A lightning strike near the Gunflint Trail and Soderberg Lane damaged about 2,000 feet of underground fiber optic cable causing a loss of phone and internet service to customers from that point to the end of the Gunflint Trail. Service was restored after about 14 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293106, 1293115.